Pennsylvania, 2006

Damaging Wind in Pennsylvania, June 9, 2006

June 9, 2006 · NWS PHI · 1 event in 1 county or zone

Strong winds from a thunderstorm downed two large tree limbs in the Oak Lawn area near Philadelphia at 3:45 PM EDT on June 9th. Meanwhile, a trained weather spotter measured a peak thunderstorm wind gust of 48 mph in Roxborough at 3:49 PM EDT, with some dead tree branches knocked down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Strong winds from a thunderstorm downed two large tree limbs in the Oak Lawn area near Philadelphia at 3:45 PM EDT on June 9th. Meanwhile, a trained weather spotter measured a peak thunderstorm wind gust of 48 mph in Roxborough at 3:49 PM EDT, with some dead tree branches knocked down. At 3:51 PM EDT, a peak wind gust of 46 mph was measured at the Philadelphia International Airport durning a thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 9, 2:33 PM EST, 12 minutes earlier.

Area forecast discussion, Jun 9, 2:33 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
333 PM EDT FRI JUN 9 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
THE AXIS OF THE EASTERN H5 TROUGH WILL BE (FINALLY) CROSSING OUR
REGION THIS EVENING AND OVERNIGHT. ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH THIS FEATURE IS CURRENTLY MOVING INTO
OUR WESTERN AREAS AND IT WILL AFFECT MORE OF OUR COUNTIES IN THE
NEXT 6 TO 8 HOURS. THE TROUGH WILL CAUSE LOW PRESSURE TO FORM NEAR
LONG ISLAND THIS EVENING, AND IT WILL STRENGTHEN SHARPLY AS IT PULLS
NORTHEAST OVERNIGHT. ONCE THE LOW MOVES OFF AFTER THAT, DRIER AIR
AND HIGH PRESSURE MOVES IN.

KDIX AND KDOX SHOWING STRONG LOW TOPPED CELLS THAT ARE PRODUCING
NEAR SVR HAIL ACROSS BERKS AND CHESTER COUNTIES AS OF 230 PM. OTHER
CELLS WILL POP UP AND MOVE ACROSS THE REGION THIS EVENING AND SHOULD
DIMINISH AFTER SUNSET. SPS HAS PLACED ERN PENNSYLVANIA IN A SLIGHT
RISK...SO WE WILL BE CLOSELY MONITORING THE CELLS FOR ANY SVR
POTENTIAL. SEE OUR LATEST SVR, SPS OR NOW PRODUCTS FOR SHORT TERM
UPDATES.

SKIES WILL BECOME PARTLY CLOUDY LATER TONIGHT AND THE DRIER AIR
DEEPENS ACROSS THE AREA. AS THE LOW PULLS AWAY, OUR REGION WILL COME
UNDER AN INCREASINGLY STRONG PRESSURE GRADIENT, SO THE WINDS WILL
PICK UP LATE TONIGHT AND LAST INTO SATURDAY. OUR MARINE ZONES WILL
HAVE SCA FOR THE WATERS BEGINNING SATURDAY MORNING. THE H8 TEMPS OFF
THE GFS AND NAM MODELS SHOW READINGS AROUND 5C ON SATURDAY, SO MAX
TEMPS IN THE UPPER 60S TO LOW 70S MAY BE ABOUT AS WARM AS IT GETS.
WE WILL SHOW ONLY A HIGH AROUND 60 AT KMPO. THESE HIGH TEMPS ARE
ABOUT 10 DEGREES BELOW NORMAL FOR MID JUNE. THE BELOW NORMAL TEMPS
AND FAIR WEATHER WILL CONTINUE INTO SUNDAY, AFTER A CHILLY NIGHT
WITH LOWS IN THE 40S MOST AREAS AND LOW 50S IN CENTER CITY
PHILADELPHIA.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...

THE LATEST PROGS FROM HPC NOT SHOWING ANY STRONG SIGNAL FOR
PRECIPITATION DURING THE EXTENDED PERIOD. THE UPPER PATTERS BECOMES
MORE ZONAL EARLY IN THE WEEK, BEFORE AMPLIFYING AGAIN TOWARDS NEXT
WEEKEND. WE WILL CARRY SLIGHT CHC POPS FROM THE WEDNESDAY THROUGH
THURSDAY NIGHT PERIOD AS THE DEW POINTS WILL HAVE ONCE AGAIN
INCREASE BACK TO THE HUMID SIDE AND THE TROUGH BEGINS TO DEEPEN TO
THE WEST. IT IS EXPECTED THAT OUR BEST CHC FOR SHOWERS WILL BE WHEN
THE TROUGH SWINGS THROUGH ON THURSDAY, SO WE WILL CARRY A CHC FOR
THEN. THE GFS AND ECMWF PROGS BOTH SHOW THE THU TIMING FOR TROUGH
PASSAGE ATTM.

OUR TEMPERATURES WILL RISE BACK TO NORMAL LEVELS (THAT IS...MAXIMUM
TEMPS IN THE LOW 80S KPHL AND LOW 70S KMPO) BY MONDAY AND WILL
REMAIN CLOSE TO NORMAL THROUGHOUT THE WEEK. LOWS WILL BE IN UPPER
50S TO MONDAY AND RISE ABOUT 5 OR SO DEGREES BY MID WEEK. HUMIDITY
LEVELS WILL BE COMFORTABLE EARLY IN THE WEEK (WITH THE WEST TO
NORTHWEST FLOW) BUT SLOWLY BECOME MORE NOTICEABLE BY LATE IN THE
WEEK.

&&

.AVIATION...
AT 3:00 PM, THE AXIS OF GREATEST INSTABILITY RAN FROM THE DELMARVA
UP INTO EASTERN PENNSYLVANIA.  IT WILL CONTINUE TO DRIFT TO THE
EAST, PASSING OFF THE NEW JERSEY COAST AROUND SUNSET.  WITH THE
DISORGANIZED NATURE OF THE CONVECTION IT WAS EXTREMELY DIFFICULT TO
TIME TSTMS IN THE TAFS.  WEVE MAINTAINED THE MENTION OF
CUMULONIMBUS IN THE TAFS UNTIL AROUND SUNSET AND WELL ISSUE
AMENDMENTS TO KEEP UP WITH THE ACTUAL TSTM TRENDS.

AS THE COASTAL LOW CONTINUES TO INTENSIFY LATE TONIGHT THERE SHOULD
BE ENOUGH WIND TO PREVENT THE FORMATION OF ANY FOG OR LOW CLOUDS.

&&

.MARINE...
WEVE ISSUED A SMALL CRAFT ADVISORY FOR SATURDAY.  WERE EXPECTING A
GUSTY WIND TO DEVELOP AS THE COASTAL LOW INTENSIFIES ON ITS WAY UP
ACROSS THE COASTAL WATERS OF NEW ENGLAND.  ONCE THE LOW MOVES
FARTHER UP INTO MAINE AND THE CANADIAN MARITIMES FOR SATURDAY NIGHT
AND SUNDAY, THE GRADIENT OVER OUR COASTAL WATERS SHOULD RELAX ENOUGH
TO BRING US BACK DOWN BELOW SMALL CRAFT ADVISORY CRITERIA AT THAT
TIME.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ430-431-450>455 FROM 6 AM
SATURDAY      TO 6 PM SATURDAY.
&&

SHORT TERM...OHARA
LONG TERM...OHARA
AVIATION...IOVINO
MARINE...IOVINO
Hazardous weather outlook, Jun 9, 4:00 AM EST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
500 AM EDT FRI JUN 9 2006

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-100900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
500 AM EDT FRI JUN 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS TODAY, MAINLY FROM MIDDAY INTO
THIS EVENING, COULD PRODUCE SOME HAIL. ANY THUNDERSTORMS THAT DO
FORM MIGHT PRODUCE LOCALLY STRONG WIND GUSTS, AS WELL AS LOCALIZED
HEAVY RAIN THAT MAY CAUSE NUISANCE PONDING OF WATER ON ROADS AND
IN LOW-LYING AREAS. THUNDERSTORMS, BY DEFINITION, PRODUCE
DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Philadelphia radar (KDIX), 65 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Philadelphia

When
June 9, 2:45 PM EST
Where
Philadelphia County, 3 mi N of Philadelphia
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.000, -75.167

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517779.